Missouri, 2010

Damaging Wind in Missouri, June 5, 2010

June 5, 2010 · NWS DVN · 1 event in 1 county or zone

Strong to severe thunderstorms developed along a line extending from northeast Iowa into north central Missouri June 5th. Some tornadoes were spawned as the line moved toward and across the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong to severe thunderstorms developed along a line extending from northeast Iowa into north central Missouri June 5th. Some tornadoes were spawned as the line moved toward and across the Mississippi River. Damaging winds and flooding rains also accompanied the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 1:59 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 1:59 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT SAT JUN 5 2010

.DISCUSSION...
SHORT TERM...TONIGHT AND SUNDAY...CONVECTIVE/CLOUD DEBRIS HANGING ON
INTO THE AFTERNOON ACRS THE LOCAL CWA MAKING MODERATE RISK SOMEWHAT
QUESTIONABLE. SCTRD ELEVATED SHOWERS ACRS THE CENTRAL CWA ATTM ALSO
ADDING TO THE UNCERTAINTY. BUT NICE CLEARING AND HEATING HOLE TO
THE LEE OF NORTH CENTRAL TO SOUTHWESTERN IA WAVE COMPLEX...COMBINED
WITH INCREASING PRESSURE FALLS OVER SOUTH CENTRAL IA A FOCAL POINT TO
WATCH FOR SUPER-CELLULAR DEVELOPMENT AFTER 21Z. CAPES QUICKLY GROWING
TO OVER 3K J/KG IN THIS REGION. THIS ACTIVITY SPAWNING IN THIS AREA
OF 60+ KT 0-6KM BULK SHEAR WOULD PROPAGATE IN A SVR MODE/LARGE
HAIL...LOCALIZED DOWNBURST WINDS AND A FEW TORNADOES/ACRS THE DVN/S
MODERATE RISK AREA ALONG AND SOUTH OF THE I80 CORRIDOR THROUGH 02Z.
THE OTHER AREA TO WATCH IS SOUTHERN EDGE OF ELEVATED PRECIP COMPLEX
ALONG AND NORTH OF THE IA/MN BORDER...AND MORE LIKELY SECONDARY
CONVECTION BAND TAKING OFF IN TRIPLE-POINT TYPE SCENARIO CURRENTLY IN
NORTHWEST IA. IF THIS ACTIVITY CONTINUES TO DEVELOP/AND IT WILL/...IT
WOULD TAKE AIM AT THE NORTH HALF OF THE DVN CWA. THUS WILL CONTINUE
TO PAINT THE ENTIRE CWA AT RISK OF SVR. WIDESPREAD PW IN-FEED AND
AIRMASS ALREADY IN PLACE OF 1.8+ PLUS CONTINUES TO PROMOTE VERY HEAVY
RAINFALL RATES OF ORGANIZED CONVECTION OF 2+ INCHES AN HOUR. THE
SOUTHERN THIRD OF THE DVN CWA CAN/T TAKE ANYMORE AND WILL BE QUICK TO
FLASH FLOOD WARN THIS EVENING IF CONVECTION LINES UP TO IMPACT THEM.
OTHER AREAS ALSO SUSCEPTIBLE TO FLASH FLOODING BUT NOT AS WIDESPREAD
GROUND SATURATION. FLASH FLOOD WATCH EXPANDED FOR THE ENTIRE CWA AND
UNTIL 03Z THIS EVENING STILL IN PLAY. NEW RAPID REFRESH SUGGESTS THE
TWO UPSTREAM CONVECTIVE AREAS CONGEALING ACRS THE WESTERN CWA AFTER
23Z INTO MORE OF SUPER-CELLULAR TRANSITION INTO MULTI-CELLULAR MODE
WITH EMBEDDED SVR AND VERY HEAVY RAIN. THIS COMPLEX WOULD THEN FEED
EAST-SOUTHEAST ACRS THE SOUTHEAST HALF TO THIRD OF THE DVN CWA
THROUGH 04Z THIS EVENING AND EXIT...PRODUCING A SVR THREAT MODE MORE
IN THE LINE OF DAMAGING WINDS AS IT DOES. WILL GO LIKELY POPS WITH
HEAVY RAIN AND SVR WORDING ALMOST THE ENTIRE CWA FOR 00Z-04Z...BUT
THEN CUT BACK POPS TO ALMOST NIL AFTER 06Z WITH SHOWERS AND STORMS
EXPECTED TO BE CLEAR OF THE CWA BY THEN.

SUNDAY...NORTHWEST FLOW DISTURBANCE SHOULD COMBINE WITH VERTICAL
UNSTABLE PROFILES/COOL AIR ALOFT TO PRODUCE SCTRD SHOWERS AND
POSSIBLY A STORM ACRS THE NORTHEAST THIRD OF THE CWA MIDDAY AND INTO
THE AFTERNOON. EXPECT WIDESPREAD HIGHS FROM 75 TO 80 EVEN WITH
PARTIAL INSOLATION.    ..12..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
.SUNDAY NIGHT THROUGH THURSDAY...A QUASI ZONAL FLOW WILL CONTINUE
THROUGH THE FIRST PART OF THE EXTENDED FORECAST PERIOD WITH A BROAD
FAIRLY FLAT UPPER LEVEL RIDGE BUILDING OVER THE UPPER MIDWEST ON
MONDAY. THE ECMWF HAS BEEN PERSISTENT IN DEVELOPING ANOTHER
SIGNIFICANT RAIN EVENT ACROSS THE REGION MONDAY NIGHT THROUGH
TUESDAY NIGHT AS IT ADVECTS THE NEXT 500 MB SHORT WAVE AND VORT MAX
ACROSS THE REGION. THE 12Z NAM80 ALSO SHOWS THIS FEATURE. ADDITIONAL
HEAVY RAIN MONDAY NIGHT THROUGH TUESDAY COULD BRING THE THREAT OF
FLASH FLOODING AND POSSIBLE RIVER FLOODING TO THE REGION ONCE AGAIN.
THURSDAY CURRENTLY LOOKS TO BE MAINLY DRY AS HIGH PRESSURE OVER THE
NORTHERN GREAT LAKES MAKES FOR A FAIR WEATHER DAY.

.FRIDAY AND SATURDAY...BY THE END OF NEXT WEEK THE ECMWF/NAM DIG A
STRONG UPPER LEVEL CLOSED LOW TO NEAR NEVADA AND BUILD A LARGE UPPER
LEVEL RIDGE/HEAT DOME ACROSS THE EASTERN HALF OF THE UNITED STATES.
THIS PATTERN CHANGE PLACES THE MISSISSIPPI VALLEY INTO A SOUTHWEST
FLOW ALOFT AND AT THE SURFACE...WHICH WILL ADVECT VERY WARM AND
HUMID AIR FROM THE GULF COAST INTO THE REGION AND INCREASE OUR
CHANCES AGAIN FOR SHOWERS AND THUNDERSTORMS.     ..KUHL..

&&

.AVIATION...
MVFR TO VFR LEVEL CU AND AC SCENARIO SHOULD DEGRADE TO INCOMING
STRONG TO SVR CONVECTION AT AL THE TERMINALS FROM 22Z ON THROUGH
02Z. THE BRL AND POSSIBLY THE MLI TERMINALS ARE MOST AT RISK OF LARGE
HAIL AND DAMAGING WINDS FROM EITHER STRONG STORMS DEVELOPING UPSTREAM
OR IN THE VCNTY. SOUTHWEST WINDS WILL BECOME VARIABLE FROM 00Z
THROUGH 03Z...BEFORE TRANSITION TO A NORTHERLY FETCH AFTER THE
CONVECTION EXITS AFTER 03Z-05Z THIS EVENING. EXPECT CIGS TO RAISE
TO VFR AFTER 04Z AS WELL. UNTIL THEN...A TURBULENT AVIATION
WINDOW IN LINE FOR ALL THE TERMINALS THIS EVENING.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&

12/KUHL
Hazardous weather outlook, Jun 5, 10:02 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL...UPDATED
1102 AM CDT SAT JUN 5 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1102 AM CDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED A MODERATE RISK OF SEVERE
THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 80 THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK TO THE NORTH.

PARAMETERS ARE COMING TOGETHER FOR SEVERE WEATHER THIS AFTERNOON
WITH POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND A FEW POSSIBLE
TORNADOES. IN ADDITION...HEAVY RAINFALL OF AT LEAST SEVERAL INCHES
IS EXPECTED WHERE STORMS MOVE OVER THE SAME AREA. THIS MAY CAUSE
FLASH FLOODING AND MAY CAUSE RIVER FLOODING IN SOME AREAS.

A WARM FRONT LIFTING NORTHWARD ACROSS THE REGION WILL TRIGGER
WIDESPREAD THUNDERSTORMS TODAY. LOW PRESSURE WILL MOVE OUT OF
COLORADO AND INTO THE REGION SENDING A COLD FRONT SWEEPING ACROSS
THE OUTLOOK AREA BY TONIGHT. A STRONG UPPER AIR DISTURBANCE AND
STRENGTHENING WINDS ALOFT WILL PROVIDE MODERATE TO STRONG DEEP
LAYER SHEAR...RESULTING IN THE DEVELOPMENT OF SUPERCELLS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY
NIGHT WITH ANOTHER MAJOR RAIN EVENT LIKELY. MORE THUNDERSTORMS ARE
ALSO POSSIBLE NEXT FRIDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

HAASE/KUHL

In the hours before

Special weather statement, Jun 5, 4:14 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT SAT JUN 5 2010

IAZ040>042-051>053-052315-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN-
514 PM CDT SAT JUN 5 2010

...RAPIDLY MOVING STRONG TO SEVERE THUNDERSTORMS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR JESUP...ALL THE WAY WEST TO
NEAR AMES IOWA...MOVING EAST AT 55 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE AROUND 525 PM CDT...
  WINTHROP AROUND 530 PM CDT...
  MASONVILLE AROUND 540 PM CDT...
  MANCHESTER AROUND 545 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY RAIN...ARE
EXPECTED WITH THIS STORM. THESE STRONG STORMS MAY BECOME SEVERE AT
ANY TIME.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4267 9083 4206 9113 4207 9231 4229 9231
      4230 9207 4264 9208 4265 9091 4268 9089
TIME...MOT...LOC 2211Z 268DEG 49KT 4248 9211

ERVIN
Special weather statement, Jun 5, 5:40 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT SAT JUN 5 2010

IAZ041-042-051>054-063>066-076-077-ILZ001-060045-
BENTON-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JO
DAVIESS-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON-
640 PM CDT SAT JUN 5 2010

...STRONG THUNDERSTORMS DEVELOPING...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN A LINE FROM NEAR DUBUQUE...TO WILLIAMSBURG.
THIS LINE IS MOVING EAST TO SOUTHEAST...AROUND 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4151 9242 4151 9231 4197 9231 4261 9073
      4260 9067 4251 9062 4251 9019 4247 8992
      4115 9236 4116 9242
TIME...MOT...LOC 2338Z 285DEG 29KT 4225 9133

DLF
Local storm report, Jun 5, 6:51 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          N MAQUOKETA             42.07N 90.67W
06/05/2010                   JACKSON            IA   LAW ENFORCEMENT

            POSSIBLE TORNADO DAMAGE REPORTED NORTH OF MAQUOKETA. MORE
            INFORMATION TO FOLLOW. TIME ESTIMATED.

&&

LEGRO

The radar

The Des Moines radar (KDMX), 193 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
June 5, 7:25 PM CST
Where
Scotland County, 3.18 mi NNE of Bible Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.390, -92.270

Wind gusts estimated to be 60 mph blew down some 2 to 3 inch diameter tree branches about 5 miles south of Crawford, MO around 825 pm June 5.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238729.